Colorado, 2009

Hail in Colorado, August 26, 2009

August 26, 2009 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm generated hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm generated hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 26, 1:55 PM MST, 3 hours earlier.

Area forecast discussion, Aug 26, 1:55 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT WED AUG 26 2009

.SHORT TERM...
(TONIGHT AND THURSDAY)

AN UPR RIDGE WL BE CENTERED OVR UT TONIGHT AND THU...BUILDING A
LITTLE OVR THE FORECAST AREA DURING THIS TIME.  AFTER SOME EVENING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WE SHOULD SEE
DECREASING CLOUD COVER. ON THURSDAY THE TAIL END OF AN UPR TROF WL
BRUSH ERN PORTIONS OF THE FORECAST AREA THE FIRST PART OF THE
DAY...AND WHILE THE NAM IS DRY...THE GFS SHOWS SOME PCPN ALONG THE
CO AND KS BORDER. HAVE DECIDED TO KEEP THE FORECAST DRY DURING THIS
TIME FRAME. THERE WL BE NORTHERLY FLOW ALOFT OVR THE STATE
THURSDAY...AND IT WL BE DRIER OVR THE AREA.  THE PV LOBE WL CONTINUE
AFFECTING SRN PORTIONS OF THE FORECAST AREA THRU THE AFTERNOON THU.
ALSO...THE NAM HAS BEEN CONSISTENT THE LAST FEW DAYS...KEEPING A BIT
OF MSTR OVR SRN PORTIONS OF THE CWA...AND IN DEVELOPING PCPN FOR THE
AFTERNOON HOURS IN THIS AREA.  THE NAM AND THE GFS KEEP THE REST OF
THE FORECAST AREA DRY...HOWEVER I WL STILL KEEP SOME ISOLD POPS IN
THE FORECAST FOR MUCH OF THE CWA.  CAPE VALUES THU AFTERNOON ARE
ONLY A FEW HUNDRED J/KG OVR NRN PORTIONS OF THE CWA...WITH THE
HIGHEST VALUES BEING OVR THE FAR SE COUNTIES WHERE THE NAM12 SHOWS
1200-1400 J/KG WITH DEW POINTS IN THE LOWER TO MID 50S. WL HAVE
RELATIVELY WEAK 0-6KM BULK SHEAR VALUES OF 15 TO 25 KTS. MAIN
THREATS FROM STORMS ON THU WL MAINLY BE GUSTY WINDS. TEMPS THU
SHOULD BE AROUND NORMAL...WL STAY ON THE LOW SIDE OF GUIDANCE.

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

ISOLATED TSRA POSSIBLE THU EVENING AS WEAK UPPER WAVE CROSSES THE
AREA...THOUGH BEST MOISTURE IS LIMITED TO SOUTHERN PORTIONS OF THE
SANGRES AND ALONG THE RATON MESA. DRIER AIR SHOULD THEN SPREAD
OVER MUCH OF THE AREA FRIDAY AND FRIDAY EVENING...WITH NORTHERLY
FLOW AT THE SURFACE AND ALOFT LIMITING CONVECTION TO JUST SOME VERY
ISOLATED STORMS OVER THE MOUNTAINS LATE IN THE DAY. GUIDANCE
MAXES FOR FRIDAY...ESPECIALLY MAV...LOOK TOO WARM GIVEN NORTHERLY
FLOW AND 700 MB COLD ADVECTION...SO SHADED TOWARD THE COOLER MET
NUMBERS. COOLER AIR CONTINUES TO FILTER SOUTH ON SATURDAY...WITH
SURFACE WINDS GRADUALLY BECOMING SOUTHEASTERLY BY AFTERNOON.
RATHER MODEST LOW LEVEL MOISTURE BEGINS TO RETURN TO THE EASTERN
MOUNTAINS AND PLAINS...WITH DEWPOINTS ONLY IN THE 40S MOST
LOCATIONS. SHOULD BE ENOUGH LIFT/INSTABILITY TO SPARK A FEW STORMS
OVER THE EASTERN MOUNTAINS...DRIFTING ON TO THE PLAINS BY
EVENING...THOUGH COVERAGE WILL REMAIN FAIRLY SPARSE. GUIDANCE MAX
TEMPS LOOK TOO WARM ONCE AGAIN...AND WILL UNDERCUT BY A FEW
DEGREES. DEEPER MOISTURE SLOSHES WESTWARD SUNDAY AS LOW LEVEL
UPSLOPE DEEPENS/STRENGTHENS...WITH BETTER COVERAGE OF TSRA OVER
THE EASTERN MOUNTAINS AND PLAINS SUN AFTERNOON AND EVENING. FOCUS
MAY SHIFT WESTWARD MON AS UPPER RIDGE AXIS DRIFTS EAST OF THE
AREA...ALLOWING A WEAK TAP OF SUBTROPICAL MOISTURE TO RETURN. OVER
THE PLAINS...FORECAST HINGES ON THE STRENGTH OF THE NORTHERN
ROCKIES UPPER LOW...WITH GFS LOOKING A LITTLE DEEPER AND FARTHER
SOUTH THAN ECMWF. TREND TOWARD A STRONGER SYSTEM MIGHT TEND TO DRY
OUT PARTS OF THE EASTERN MOUNTAINS AND PLAINS...AS FALLING
PRESSURE OVER THE PLAINS INDUCES AT LEAST SOME WEAK DOWNSLOPE
FLOW. FOR NOW...RATHER GENERIC LATE SUMMER FORECAST IN
PLACE...WITH AT LEAST ISOLATED POPS IN THE GRIDS EACH DAY...WHILE
TEMPERATURES REMAIN AROUND SEASONAL NORMALS.  --PETERSEN

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE THREE TAF
SITES...HOWEVER IT IS POSSIBLE THAT A THUNDERSTORM OR TWO AT KCOS
AND KPUB COULD BRING CIGS AND VSBY INTO THE MVFR CATEGORY THIS
EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/10
Hazardous weather outlook, Aug 26, 5:40 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
640 AM MDT WED AUG 26 2009

COZ058>089-093>099-271245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
640 AM MDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA...WITH THE BEST
COVERAGE OF STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS.
ANY STORMS THAT DEVELOP WILL DIMINISH ACROSS THE AREA LATE THIS
EVENING WITH CLEARING SKIES OVERNIGHT. THE MAIN THREATS FROM STORMS
WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY
WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE MOUNTAIN AREAS. THE MAIN THREAT
WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...ALONG WITH LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO
40 MPH. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE
SOUTHEAST PLAINS SUNDAY THROUGH TUESDAY WHERE HAIL UP TO 3/4 INCH IN
DIAMETER AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

23/31

In the hours before

Special weather statement, Aug 26, 2:10 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT WED AUG 26 2009

COZ084-085-262145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
310 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SCHRIEVER AFB...OR 20 MILES
SOUTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.

PENNY SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 26, 2:36 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT WED AUG 26 2009

COZ085-262200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-
336 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF TRUCKTON...AND ANOTHER
STRONG STORM 5 MILES NORTHWEST OF TRUCKTON...MOVING TOWARD THE
SOUTHEAST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EAST CENTRAL EL
PASO COUNTY...INCLUDING TRUCKTON.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.  RAINFALL RATES OF UP TO 2 INCHES PER HOUR CAN BE EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 26, 3:29 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT WED AUG 26 2009

COZ095-262300-
WESTERN KIOWA COUNTY-
429 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF HASWELL...OR 50 MILES NORTHWEST
OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 26, 3:48 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT WED AUG 26 2009

COZ086-089-093-262315-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-
448 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHERN OTERO COUNTY IN SOUTHEAST COLORADO
  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTH OF CROWLEY...OR 32
MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST
AT 20 MPH.

OTHER STRONG STORMS WERE NOTED OVER EASTERN PUEBLO COUNTY AND OVER
ORDWAY. THIS ACTIVITY WAS ALSO MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SWINK.
  SUGAR CITY.
  ROCKY FORD.
  ORDWAY.
  OLNEY SPRINGS.
  MANZANOLA.
  FOWLER.
  CROWLEY.
  CHERAW.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 26, 3:59 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MDT WED AUG 26 2009

COZ095-097-262330-
LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY-
459 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTH CENTRAL BENT COUNTY IN SOUTHEAST COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HASWELL...OR 40 MILES
NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 26, 4:18 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
518 PM MDT WED AUG 26 2009

COZ086-089-093-095>097-262345-
CROWLEY COUNTY-EASTERN KIOWA COUNTY-LA JUNTA VICINITY/OTERO
COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-PUEBLO AND VICINITY/PUEBLO
COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY-
518 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO
  SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...LA JUNTA.
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR EADS IN KIOWA
COUNTY WEST SOUTHWEST INTO EASTERN PUEBLO COUNTY.

AT 513 PM...THE STRONGEST STORMS WERE ABOUT 10 MILES WEST OF
EADS...NEAR ARLINGTON...JUST EAST OF MANZANOLA...AND OVER RURAL
AREAS OF EASTERN PUEBLO COUNTY.

STRONG STORMS WILL MOVE ACROSS THE LA JUNTA AREA BETWEEN 530 PM AND
600 PM THIS EVENING.

THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  SWINK.
  SWEETWATER RESERVOIR.
  NEENOSHE RESERVOIR.
  NEEGRONDA RESERVOIR.
  LAS ANIMAS.
  LA JUNTA.
  HASWELL.
  FORT LYON.
  EADS.
  CHERAW.
  ARLINGTON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 117 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
August 26, 4:55 PM MST to 5:00 PM MST
Where
Kiowa County, 13.17 mi SSW of Eads
Measured
0.75 in hail
Reported by
Public
Coordinates
38.300, -102.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195231.